Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Tucson, AZ

July 31, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2017, 3:44 PM MST for Pima County, Arizona. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2017, 3:44 PM MST (22:44 UTC)
Expired
Jul 31, 2017, 4:15 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:00 PM MSTTSTM WND DMG3 Wnw Green Valley, AZMESQUITE TREE DOWN OFF DUVAL MINE RD 5 MILES WEST OF GREEN VALLEY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS55 KTWC 312244
SVRTWC
AZC019-312315-
/O.NEW.KTWC.SV.W.0061.170731T2244Z-170731T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
344 PM MST MON JUL 31 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 415 PM MST

* At 344 PM MST, a severe thunderstorm was located over Green Valley,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts, heavy rain and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Green Valley and Sahuarita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3194 11090 3179 11095 3185 11119 3200 11112
TIME...MOT...LOC 2244Z 106DEG 12KT 3188 11102 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
642 
WWUS55 KTWC 312307
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
407 PM MST MON JUL 31 2017

AZC019-312316-
/O.EXP.KTWC.SV.W.0061.000000T0000Z-170731T2315Z/
Pima-
407 PM MST MON JUL 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3194 11090 3179 11095 3185 11119 3200 11112
TIME...MOT...LOC 2306Z 106DEG 12KT 3189 11107 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:20 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 2:20 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
220 PM MST Mon Jul 31 2017

.SYNOPSIS...The weather pattern will remain favorable for daily
thunderstorms most days this week. With the moisture, high
temperatures will generally be near or below average.

&&

.DISCUSSION...The Tucson morning upper-air sounding indicated some
warming in the mid-levels with a slightly drier air mass in place
today compared to over the weekend. The steering flow remained
rather weak, so still looking at slow moving thunderstorms. Given
the saturated soils in many locations and elevated PW values, runoff
problems and a flash flooding will remain a concern for today. The
sounding profile supported strong outflow winds in addition to the
heavy rainfall potential. After today, models were still advertising
a favorable flow pattern for daily showers and thunderstorms this
week. Latest operational GFS and GEFS solutions lean toward more
coverage in rainfall late tomorrow into Wednesday. This looked
reasonable based on a couple of subtle disturbances tracking
northwest over Mexico that could influence the area around tuesday
night and Wednesday. Otherwise, high temperatures will hover around
normal through the week.

&&

.AVIATION...Valid thru 02/00Z.
SCT-BKN clouds above 10k ft AGL with isolated to scattered TSRA/SHRA
through late this evening at all terminals. Brief MVFR
cigs/visibilities possible in/near TSRA. SFC wind variable in
direction mainly less than 12 kts, except in the vicinity of TSRA
where gusts may exceed 40 kts. More TSRA developing Tuesday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Fire weather concerns are low through the next week.
Daily shower and thunderstorm chances will persist this week across
most of southeast Arizona. Daytime temperatures will generally be at
or below normal with elevated relative humidities. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:36 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 31, 4:00 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Jul 31, 4:10 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 31, 4:36 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.